Texas, 2004

Flash Flood in Texas, June 28, 2004

June 28, 2004 · NWS SJT · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 28, 4:35 AM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 28, 4:35 AM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
535 AM CDT MON JUN 28 2004

RAINS HAVE PERSISTED OVER SUTTON COUNTY...ADDITIONAL RAINS FROM NEAR
ROBERT LEE TO SAN SABA ALSO HAVE BLOSSOMED.  RAIN MOVING IN FROM THE
WEST ALSO LOOKS IMPRESSIVE.  SO WILL ISSUE A FLASH FLOOD WATCH FOR
SOUTHERN TWO-THIRDS OF OUR COUNTIES...ALL BUT THE BIG COUNTRY.  FFA
WILL GO THROUGH 4 PM.

319 AM CDT MON JUN 28 2004

.SHORT TERM...QUIET FOR OUR COUNTIES OVERNIGHT...WITH JUST A
COUPLE OF THUNDERSTORMS JUST STARTING TO FIRE UP AT 3 AM.  THOSE
STORMS MAKE BULLISH POPS FORECAST SEEM WARRANTED.

COLD FRONT SLOWING DROPPING ACROSS THE PANHANDLE AND RED RIVER
AREAS...RAIN COOLED BOUNDARY TO OUR NORTHWEST...SHOULD BE ENOUGH TO
TRIGGER CONVECTION ACROSS MOST OF WEST CENTRAL TEXAS TODAY. NUMEROUS
BOUNDARIES...NORTHWEST FLOW ALOFT ALL SPELL WETTER THAN NORMAL
CONDITIONS. CLOUDY COOL WET WEATHER SHOULD PERSIST FOR NEXT 48 HOURS.

AT THIS POINT WILL NOT ISSUE ANY FLOOD WATCHES FOR TODAY...WE WILL
LIKELY SEE AREAS OF HEAVY RAINFALL TODAY...POSSIBLY COUNTY WARNING
AREA WIDE...BUT JUST DONT HAVE A GOOD FEEL OF HEAVIER RAINFALL
AREAS.  WILL LEAVE THAT DECISION TO THE DAY SHIFT AS THE RAIN
MATERIALIZES. AT THIS POINT WILL JUST GO WITH HIGH POPS.

&&

.LONG TERM...FAVORABLE CONDITIONS FOR RAIN WILL PERSIST INTO
THURSDAY.  AS WE PROGRESS INTO THE HOLIDAY WEEKEND A RIDGE BUILDS
OVER THE ROCKIES...THIS COULD SPELL A RETURN TO MORE TYPICAL HOT
AND DRY PATTERN...ALTHO WITH NORTHWEST FLOW ALOFT PERSISTING...CANT
RULE OUT STORMS 0N FRIDAY.  RIDGE BUILDS IN DEEPER FOR THE WEEKEND
AND IT LOOKS LIKE THE RAIN CHANCES WILL DROP OFF.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     82  67  82  67 /  70  50  50  40
SAN ANGELO  85  68  83  68 /  60  40  50  50
JUNCTION    85  70  86  69 /  60  40  60  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

99/25
Hazardous weather outlook, Jun 28, 3:58 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
458 AM CDT MON JUN 28 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-291047-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
458 AM CDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND INCREASE IN
COVERAGE ACROSS WEST CENTRAL TEXAS TODAY...AS AN UPPER LEVEL
DISTURBANCE INTERACTS WITH A BOUNDARY MOVING ACROSS THE AREA.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HEAVY RAINFALL
WITH THE SLOW MOVING STORMS MAY PRODUCE LOCALIZED FLOODING ALONG
CREEKS...STREAMS AND LOW WATER CROSSINGS.  A FEW STRONG WIND GUSTS
WILL ALSO BE POSSIBLE WITH STORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. SCATTERED
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH MID WEEK AS A
MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The San Angelo radar (KSJT), 97 km away, was scanning. The volume nearest the first event began at 14:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sutton

When
June 28, 8:43 AM CST to 10:00 AM CST
Where
Sutton County, Sonora
Reported by
DEPT OF HIGHWAYS
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

County road 189 was closed for a time due to high water south of Sonora.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407267.